Kansas, 2002

Tornadoes and Flash Flooding in Kansas, May 7 to 8, 2002

May 7 to 8, 2002 · NWS ICT · 109 events in 14 counties and zones

86 hail, 11 flash flood, 8 thunderstorm wind, 4 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
109

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 7, 12:55 PM CST, 20 minutes earlier.

Area forecast discussion, May 7, 12:55 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...PRELIM
NATIONAL WEATHER SERVICE WICHITA KS
155 PM CDT TUE MAY 7 2002

FCST FOCUS ON CONVECTION TONIGHT THROUGH TOMORROW NIGHT...ALONG WITH
TEMPS.

LATEST SURFACE MAP SHOWS ELONGATED SFC LOW ACROSS THE OK PANHANDLE.
GREATEST 3 HR PRESSURE FALLS ARE LOCATED ACROSS EASTERN NEB...AND
THIS IS AIDING IN THE NORTHWARD MOVEMENT OF THE SYNOPTIC WARM FRONT
WHICH IS NOW FROM NEAR RSL TO SLN WHERE CLEARING AND DESTABILIZATION
IS OCCURRING. THE DRYLINE REMAINS STATIONARY FROM JUST EAST OF DDC
THROUGH WESTERN OK. AN INTERESTING PROCESS OF WAA/THETAE ADVECTION
WITHIN THE 800-700MB LAYER CONTINUES TO RELEASE ELEVATED INSTABILITY
AND CONVECTION ACROSS CENTRAL OK/SOUTH CENTRAL KS.  MEANWHILE...A
DIFFUSE OUTFLOW BOUNDARY EXTENDED FROM SOUTH OF PARSONS TO NEAR
WINFIELD. WATER VAPOR SUGGESTS THE PRESENCE OF A WEAK UPPER SPEED
MAX ACROSS WEST TX  WITH A STRONGER UPPER VORT CENTER ACROSS AZ.

FOR TONIGHT...EXPECT THE ONGOING ELEVATED CONVECTION WITHIN THETAE
AXIS TO PERSIST DUE TO ELEVATED INSTABILITY. THESE STORMS MAY BECOME
SFC BASED ON THE WESTERN PERIPHERY BETWEEN DDC AND PRATT NEAR THE
DRYLINE AFTER 4 PM. ANOTHER AREA OF EXPECTED DEVELOPMENT IS NEAR THE
WARM FRONT FROM RSL TO SALINA. GREATEST RISK OF TORNADIC POTENTIAL
APPEARS TO BE DEVELOPING ACROSS CENTRAL KS WHERE SUNSHINE WILL AID
IN INCREASING LOW LEVEL CAPE. ANOTHER CONCERN IS HEAVY RAINS AND
FLOODING POTENTIAL...THE WAVE ACROSS AZ COMBINED WITH DECENT UPPER
JET DIV AND AMOUNT OF CAPE SHOULD ALLOW FOR SUSTAINED DEEP
CONVECTION. AT THE MOMENT DO NOT ANTICIPATE ANY FLOOD HEADLINES
SINCE ONLY A HANDFUL OF COUNTIES HAVE RECEIVED HEAVY RAINS
RECENTLY...BUT WILL MONITOR.

WEDS...STRONG UPPER WAVE ACROSS THE NORTHERN U.S. WILL DEEPEN
PUSHING A COLD FRONT THROUGH THE CWA. DRY ADVECTION MAY INHIBIT LATE
DAY CONVECTION ACROSS SOUTH CENTRAL AND CENTRAL KS...HOWEVER SE KS
SHOULD REMAIN IN A WARM AND HUMID AIRMASS SO WILL KEEP HIGHER PRECIP
CHCS HERE. WILL KEEP GOING TEMPS.  BEST CHCS FOR ADDITIONAL TSTRMS
APPEAR TO BE WEDS NIGHT EAST OF THE TURNPIKE SO HIGHEST POPS HERE.

QUIET AND COOLER WX STILL LOOKS ON TAP THU/FRI...WITH ADDITIONAL
RAIN POSSIBLE THIS WEEKEND. OVERALL ONLY CHANGE TO THE GOING FCST
WILL BE TO LOWER MIN TEMPS MON/TUES.

.ICT...NONE.

In the hours before

Special weather statement, May 7, 11:54 AM CST, 1 hour 21 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1254 PM CDT TUE MAY 7 2002

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
MOVE NORTHEAST INTO SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS
AFTERNOON. WHILE THESE STORMS COULD PRODUCE SMALL HAIL THROUGH MID
AFTERNOON...THERE WILL BE A BETTER THREAT OF SEVERE WEATHER FROM
5 PM INTO TONIGHT.

A DRYLINE WILL CONTINUE TO DEVELOP FROM SOUTHWEST KANSAS...
SOUTHWARD INTO THE EASTERN TEXAS PANHANDLE THIS AFTERNOON. EAST OF
THE DRYLINE...THE ATMOSPHERE WILL BECOME VERY UNSTABLE OVER
CENTRAL AND SOUTHEAST KANSAS AS TEMPERATURES WARM INTO THE 80S...
WITH DEWPOINTS IN THE 60S.

RELATIVELY WARM MID LEVEL TEMPERATURES WILL PREVENT
SEVERE THUNDERSTORM DEVELOPMENT FOR MUCH OF THE DAY.  HOWEVER...
ENOUGH CONVERGENCE WILL DEVELOP JUST EAST OF THE DRYLINE BY LATE
AFTERNOON...TO ALLOW ISOLATED TO SCATTERED SUPERCELL THUNDERSTORMS
TO DEVELOP. STORMS THAT DEVELOP OVER SOUTHWEST KANSAS OR NORTHWEST
OKLAHOMA...WILL THEN MOVE NORTHEAST INTO CENTRAL AND SOUTH CENTRAL
KANSAS...WEST OF INTERSTATE 135...FROM 5 PM TO MIDNIGHT THIS
EVENING.

IN ADDITION...AS OF EARLY AFTERNOON...A THUNDERSTORM OUTFLOW
BOUNDARY WAS LOCATED FROM THE FLINT HILLS...INTO EXTREME
SOUTHEASTERN KANSAS. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP NEAR
THIS BOUNDARY LATE THIS AFTERNOON OR EARLY EVENING...IF SUFFICIENT
SUNSINE AND HEATING CAN OCCUR.

WIND SHEAR PROFILES AND STRONG INSTABILITY SUPPORT ROTATING
SUPERCELLS THAT WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...
STRONG DAMAGING WIND GUSTS...AND TORNADOES. THE AREA MOST
SUSCEPTIBLE TO SIGNIFICANT SEVERE WEATHER...IS ALONG AND WEST OF
INTERSTATE 135 FROM SALINA TO WICHITA TO WELLINGTON.

UNLIKE THE PREVIOUS TWO NIGHTS...THERE WILL BE STRONGER UPPER LEVEL
ENERGY MOVING OVER THE AREA TONIGHT. THEREFORE...SCATTERED STORMS
THIS EVENING MAY ORGANIZE AND EVOLVE INTO A COMPLEX OF
THUNDERSTORMS OVER SOUTH CENTRAL AND SOUTHEAST KANSAS LATE TONIGHT.
THESE STORMS COULD LAST INTO THE EARLY MORNING HOURS. THE PRIMARY
THREAT AFTER MIDNIGHT WOULD BE LARGE HAIL.

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE NEEDED
AFTER 5 PM...WELL INTO THE EVENING HOURS...ESPECIALLY ALONG AND
WEST OF INTERSTATE 135.

CARUSO

The radar

The Tulsa radar (KINX), 142 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

86 hail, 11 flash flood, 8 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Wilson

When
May 7, 1:15 PM CST
Where
Wilson County, 7 mi S of Fredonia
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.433, -95.817

Hail, Neosho

When
May 7, 1:25 PM CST
Where
Neosho County, 5 mi S of Chanute
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.617, -95.467

Hail, Chautauqua

When
May 7, 2:15 PM CST
Where
Chautauqua County, Cedar Vale
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -96.500

Thunderstorm Wind, Chautauqua

When
May 7, 2:15 PM CST
Where
Chautauqua County, Cedar Vale
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.100, -96.500

Hail, Chautauqua

When
May 7, 2:50 PM CST
Where
Chautauqua County, Elgin
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.000, -96.283

Hail, Chautauqua

When
May 7, 3:00 PM CST
Where
Chautauqua County, Chautauqua
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.017, -96.183

Hail, Chautauqua

When
May 7, 3:02 PM CST
Where
Chautauqua County, 6 mi W of Chautauqua
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.017, -96.300

Hail, Montgomery

When
May 7, 3:25 PM CST
Where
Montgomery County, Caney
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.017, -95.950

Hail, Montgomery

When
May 7, 3:38 PM CST
Where
Montgomery County, Coffeyville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.033, -95.633

Thunderstorm Wind, Chautauqua

When
May 7, 3:40 PM CST
Where
Chautauqua County, Cedar Vale
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.100, -96.500

Several tree limbs blown down.

Hail, Montgomery

When
May 7, 3:40 PM CST
Where
Montgomery County, Coffeyville
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.033, -95.633

Hail, Montgomery

When
May 7, 3:42 PM CST
Where
Montgomery County, Coffeyville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.033, -95.633

Hail, Harper

When
May 7, 3:47 PM CST
Where
Harper County, 6 mi S of Anthony
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -98.033

Hail, Montgomery

When
May 7, 3:48 PM CST
Where
Montgomery County, Coffeyville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.033, -95.633

Hail, Labette

When
May 7, 3:48 PM CST
Where
Labette County, Edna
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -95.367

Hail, Harper

When
May 7, 3:50 PM CST
Where
Harper County, Bluff City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -97.867

Hail, Harper

When
May 7, 3:53 PM CST
Where
Harper County, Bluff City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -97.867

Hail, Harper

When
May 7, 3:56 PM CST
Where
Harper County, Bluff City
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -97.867

Hail, Harper

When
May 7, 4:00 PM CST
Where
Harper County, 3 mi W of Bluff City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -97.917

Hail, Sumner

When
May 7, 4:06 PM CST
Where
Sumner County, 2 mi N of Metcalf Station
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -97.800

Hail, Sumner

When
May 7, 4:07 PM CST
Where
Sumner County, 8 mi S of Argonia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.150, -97.767

Hail, Sumner

When
May 7, 4:12 PM CST
Where
Sumner County, 2 mi W of Wellington
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.433

Hail, Sumner

When
May 7, 4:17 PM CST
Where
Sumner County, 5 mi S of Argonia
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -97.767

Hail, Sumner

When
May 7, 4:23 PM CST
Where
Sumner County, Argonia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.767

Hail, Labette

When
May 7, 4:25 PM CST
Where
Labette County, Edna
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -95.367

Hail, Cowley

When
May 7, 4:25 PM CST
Where
Cowley County, Udall
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -97.117

Hail, Labette

When
May 7, 4:30 PM CST
Where
Labette County, Edna
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -95.367

Hail, Sumner

When
May 7, 4:33 PM CST
Where
Sumner County, 2 mi S of Milan
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.217, -97.683

Hail, Sumner

When
May 7, 4:35 PM CST
Where
Sumner County, 1 mi N of Milan
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.683

Hail, Sumner

When
May 7, 4:39 PM CST
Where
Sumner County, Mayfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.550

Hail, Sumner

When
May 7, 4:40 PM CST
Where
Sumner County, Mayfield
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.550

Hail, Sumner

When
May 7, 4:48 PM CST
Where
Sumner County, Mayfield
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.550

Hail, Sumner

When
May 7, 5:07 PM CST
Where
Sumner County, Wellington
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -97.400

Hail, Sumner

When
May 7, 5:35 PM CST
Where
Sumner County, Wellington
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.400

Hail, Sedgwick

When
May 7, 5:41 PM CST
Where
Sedgwick County, 7 mi NE of Wichita
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.767, -97.250

Hail, Cowley

When
May 7, 5:53 PM CST
Where
Cowley County, 7 mi NE of Winfield
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.317, -96.900

Hail, Cowley

When
May 7, 5:58 PM CST
Where
Cowley County, Wilmot
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -96.883

Hail, Butler

When
May 7, 5:59 PM CST
Where
Butler County, 2 mi S of Douglass
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -97.017

Thunderstorm Wind, Sumner

When
May 7, 6:00 PM CST
Where
Sumner County, Belle Plaine
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.400, -97.233

Hail, Elk

When
May 7, 6:28 PM CST
Where
Elk County, 2 mi N of Busby
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.500, -96.050

Hail, Harvey

When
May 7, 6:32 PM CST
Where
Harvey County, Newton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.050, -97.350

Hail, Elk

When
May 7, 6:35 PM CST
Where
Elk County, 2 mi W of Grenola
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -96.483

Hail, Elk

When
May 7, 7:05 PM CST
Where
Elk County, 5 mi W of Howard
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.467, -96.350

Hail, Elk

When
May 7, 7:13 PM CST
Where
Elk County, Longton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -96.083

Hail, Elk

When
May 7, 7:28 PM CST
Where
Elk County, 1 mi N of Busby
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -96.050

Hail, Wilson

When
May 7, 7:29 PM CST
Where
Wilson County, Fredonia
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -95.817

Hail, Wilson

When
May 7, 7:30 PM CST
Where
Wilson County, 8 mi SW of Fredonia
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -95.917

Flash Flood, Wilson

When
May 7, 7:45 PM CST to 10:00 PM CST
Where
Wilson County, Fredonia
Reported by
LAW ENFORCEMENT
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Numerous roads across the town had been covered by water and washed out.

Hail, Wilson

When
May 7, 7:45 PM CST
Where
Wilson County, Fredonia
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.533, -95.817

Flash Flood, Chautauqua

When
May 7, 7:47 PM CST to 10:00 PM CST
Where
Chautauqua County, Cedar Vale
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Several roads were covered by water.

Hail, Wilson

When
May 7, 7:54 PM CST
Where
Wilson County, Altoona
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.517, -95.667

Hail, Neosho

When
May 7, 8:05 PM CST
Where
Neosho County, Morehead
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.383, -95.517

Hail, Neosho

When
May 7, 8:07 PM CST
Where
Neosho County, Thayer
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -95.483

Thunderstorm Wind, Wilson

When
May 7, 8:07 PM CST
Where
Wilson County, Altoona
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.517, -95.667

Hail, Kingman

When
May 7, 8:13 PM CST
Where
Kingman County, Cunningham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.433

Hail, Labette

When
May 7, 8:16 PM CST
Where
Labette County, Parsons
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -95.267

Hail, Labette

When
May 7, 8:22 PM CST
Where
Labette County, Parsons
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.350, -95.267

Hail, Kingman

When
May 7, 8:27 PM CST
Where
Kingman County, 2 mi S of Cunningham
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -98.433

Tornado, Kingman

When
May 7, 8:30 PM CST to 8:31 PM CST
Where
Kingman County, 4 mi E of Cunningham
Rating
F0
Path length
0.5 mi
Path width
110 yd
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.367

Occurred in a field.

Flash Flood, Wilson

When
May 7, 8:30 PM CST to 10:30 PM CST
Where
Wilson County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Numerous roads across the county were reported covered by water.

Flash Flood, Neosho

When
May 7, 8:31 PM CST to 10:31 PM CST
Where
Neosho County, Thayer
Reported by
LAW ENFORCEMENT
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Numerous roads across the town were covered by water.

Hail, Neosho

When
May 7, 8:40 PM CST
Where
Neosho County, Erie
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -95.250

Hail, Kingman

When
May 7, 8:43 PM CST
Where
Kingman County, 3 mi S of Penalosa
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.667, -98.317

Flash Flood, Montgomery

When
May 7, 9:13 PM CST to 11:00 PM CST
Where
Montgomery County, Coffeyville
Reported by
LAW ENFORCEMENT
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Numerous streets were covered by water.

Hail, Kingman

When
May 7, 9:26 PM CST
Where
Kingman County, Kingman
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.117

Flash Flood, Kingman

When
May 7, 9:33 PM CST to 11:00 PM CST
Where
Kingman County, Kingman
Reported by
TRAINED SPOTTER
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Several streets were covered by water.

Hail, Sedgwick

When
May 7, 9:43 PM CST
Where
Sedgwick County, Cheney
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -97.783

Hail, Sedgwick

When
May 7, 9:45 PM CST
Where
Sedgwick County, 5 mi S of Andale
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -97.633

Hail, Sedgwick

When
May 7, 9:50 PM CST
Where
Sedgwick County, Cheney
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -97.783

Thunderstorm Wind, Sedgwick

When
May 7, 10:00 PM CST
Where
Sedgwick County, Maize
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.767, -97.467

Flash Flood, Sedgwick

When
May 7, 10:03 PM CST to May 8, 12:30 AM CST
Where
Sedgwick County, Cheney
Reported by
TRAINED SPOTTER
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Several streets were covered by water.

Hail, Sedgwick

When
May 7, 10:05 PM CST
Where
Sedgwick County, 5 mi S of Andale
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -97.633

Hail, Sedgwick

When
May 7, 10:12 PM CST
Where
Sedgwick County, 2 mi E of Andale
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -97.600

Hail, Kingman

When
May 7, 10:26 PM CST
Where
Kingman County, Kingman
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.117

Hail, Sedgwick

When
May 7, 10:29 PM CST
Where
Sedgwick County, Park City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -97.317

Hail, Sedgwick

When
May 7, 10:29 PM CST
Where
Sedgwick County, Park City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -97.317

Hail, Sedgwick

When
May 7, 10:30 PM CST
Where
Sedgwick County, Wichita
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Hail, Sedgwick

When
May 7, 10:34 PM CST
Where
Sedgwick County, Eastborough
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.250

Thunderstorm Wind, Sedgwick

When
May 7, 10:36 PM CST
Where
Sedgwick County, Wichita
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Hail, Sedgwick

When
May 7, 10:37 PM CST
Where
Sedgwick County, Bellaire
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.767, -97.267

Thunderstorm Wind, Sedgwick

When
May 7, 10:37 PM CST
Where
Sedgwick County, Haysville
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.567, -97.367

Tornado, Kingman

When
May 7, 10:38 PM CST to 10:39 PM CST
Where
Kingman County, Cunningham
Rating
F0
Path length
0.2 mi
Path width
110 yd
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.433

Occurred in the country.

Hail, Sedgwick

When
May 7, 10:40 PM CST
Where
Sedgwick County, Wichita
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -97.333

Hail, Butler

When
May 7, 10:43 PM CST
Where
Butler County, Andover
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -97.133

Hail, Sedgwick

When
May 7, 10:47 PM CST
Where
Sedgwick County, Wichita
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -97.333

Hail, Butler

When
May 7, 10:54 PM CST
Where
Butler County, Benton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -97.117

Tornado, Kingman

When
May 7, 10:55 PM CST to 10:56 PM CST
Where
Kingman County, 3 mi NW of Zenda
Rating
F0
Path length
0.3 mi
Path width
110 yd
Reported by
TRAINED SPOTTER
Coordinates
37.483, -98.317

Occurred in the country

Thunderstorm Wind, Sedgwick

When
May 7, 10:56 PM CST
Where
Sedgwick County, Wichita
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Hail, Butler

When
May 7, 11:00 PM CST
Where
Butler County, Augusta
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -96.983

Flash Flood, Sedgwick

When
May 7, 11:00 PM CST to May 8, 2:15 AM CST
Where
Sedgwick County, Wichita
Reported by
LAW ENFORCEMENT
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Several Streets were covered with water.

Hail, Butler

When
May 7, 11:03 PM CST
Where
Butler County, Augusta
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -96.983

Hail, Butler

When
May 7, 11:08 PM CST
Where
Butler County, 6 mi E of Augusta
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -96.867

Hail, Butler

When
May 7, 11:11 PM CST
Where
Butler County, Towanda
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -97.000

Tornado, Kingman

When
May 7, 11:11 PM CST to 11:12 PM CST
Where
Kingman County, 4 mi W of Kingman
Rating
F0
Path length
0.3 mi
Path width
110 yd
Reported by
BROADCAST MEDIA
Coordinates
37.650, -98.183

Occurred in the country.

Hail, Kingman

When
May 7, 11:17 PM CST
Where
Kingman County, St Leo
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -98.417

Hail, Kingman

When
May 7, 11:32 PM CST
Where
Kingman County, Kingman
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.117

Flash Flood, Butler

When
May 7, 11:34 PM CST to May 8, 2:30 AM CST
Where
Butler County, El Dorado
Reported by
LAW ENFORCEMENT
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Several city streets were covered with water.

Hail, Greenwood

When
May 7, 11:50 PM CST
Where
Greenwood County, 1 mi W of Eureka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -96.317

Hail, Greenwood

When
May 8, 12:00 AM CST
Where
Greenwood County, 7 mi SW of Eureka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -96.383

Flash Flood, Sedgwick

When
May 8, 12:15 AM CST to 3:00 AM CST
Where
Sedgwick County, Cheney
Reported by
LAW ENFORCEMENT
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Several roads were water covered.

Hail, Greenwood

When
May 8, 12:30 AM CST
Where
Greenwood County, Fall River
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.600, -96.033

Hail, Wilson

When
May 8, 12:35 AM CST
Where
Wilson County, 3 mi W of Fredonia
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -95.867

Hail, Elk

When
May 8, 12:35 AM CST
Where
Elk County, 7 mi N of Busby
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.567, -96.050

Hail, Wilson

When
May 8, 12:45 AM CST
Where
Wilson County, Fredonia
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -95.817

Flash Flood, Wilson

When
May 8, 12:45 AM CST to 4:00 AM CST
Where
Wilson County, Fredonia
Reported by
LAW ENFORCEMENT
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

A low water crossing was flooded and an automobile rescue had to be performed.

Hail, Neosho

When
May 8, 1:10 AM CST
Where
Neosho County, 10 mi SW of Chanute
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.583, -95.600

Hail, Neosho

When
May 8, 1:35 AM CST
Where
Neosho County, Erie
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -95.250

Hail, Neosho

When
May 8, 1:35 AM CST
Where
Neosho County, Erie
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -95.250

Hail, Neosho

When
May 8, 1:40 AM CST
Where
Neosho County, Chanute
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -95.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298247, 5298248, 5298249, 5298250, 5298251, 5298252, 5298253, 5298254, 5298255, 5298256, 5298257, 5298258, 5298259, 5298320, 5298324, 5298321, 5298322, 5298323, 5298325, 5298326, 5298327, 5298338, 5298328, 5298329, 5298331, 5298339, 5298330, 5298332, 5298333, 5298334, 5298335, 5298336, 5298337, 5298340, 5298341, 5298566, 5298342, 5298343, 5298344, 5298345, and more.